Why does my blood tests say I'm not taking any thyroxine when I'm taking 50 mg a day

I feel so ill on my thyroxine normally but when they try & give me more my body goes much worse I've just been told by gp that its anxiety argg I know it's the thyroxine my thyroid is so under active that its way off the scale & currently at risk of a early death :-( where's the 50mg of thyroxine that I do take daily no one seems to have any answers :-( my results are ft4 is 8.7 & tsh is 11.54 can anyone help me ?

26 Replies

oldestnewest
  • It often seems to be that people who are deficient in iron, vitamin B12, folates and/or vitamin D are unable to handle thyroid hormone properly.

    Have you had all these checked? Do you supplement?

    If you are taking 50 micrograms and have TSH = 11.5, then something is wrong. (Without knowing reference range the FT4 value doesn't mean much. Low - yes, but how low?) Most probably you need considerably more thyroid hormone.

    It is, nonetheless, quite possible you could need some source of T3.

    Rod

  • Sounds like you may have adrenal issues to me or any of the things that Rod mentions above. Would you consider having a 24 hour adrenal saliva test to check out your cortisol levels? Low cortisol can cause lots of problems when you try to increase thyroxine,

    I always felt worse after an increase, but this only lasted for a couple of weeks - how long have you given the increases before you have dropped back?

    Anxiety is often a symptom of undertreated hypothyroidism (it certainly is for me). xxx

  • Yes I would have any test or do anything to make it better . Increased it 5 weeks ago but doctors really don't know how to treat this condition

  • Here is a link to the adrenal tests:

    thyroiduk.org.uk/tuk/testin...

    I used Genova for my adrenal saliva test. Just a warning though - most doctors won't recognise the result, but I found it useful to know that my adrenals were struggling.

  • I have been on 50 for 16 years & every so many years it goes wrong for no reason so they upped my dose to 75 mg & that's when the symptoms get ten times worse but doctor just told me its cause I'm scared to take it ? I've been on it for 16 years

  • Hello Cezza,

    >.....that's when the symptoms get ten times worse

    Which symptoms get ten times worse Cezza?

    Your levothyroxine dose is low and it does appear from your blood tests that you require an increase. Rather than increasing straight to 75mcg, you might find that increasing to 50mcg/75mcg on alternate days is effective and tolerable. Further increases could then be made if necessary. In the US, they have a huge variety of different strengths of levothyroxine tablets. We do not have such a range in the UK, but to be fair it is not necessary. Due to the long duration of action of levothyroxine, alternate day dosing as I mentioned above is satisfactory. If you suffer anxiety and palpitations when you dose is increased, but your blood results are still within normal limits, a brief course of a low-dose beta-blocker might be helpful. Propranolol can be used at 10-40mg, max. four times a day. It cannot be used in asthmatics. I suggest 10mg doses initially, reducing and stopping as you get used to your new dose.

    Have you ever been able to stay on 75mcg for long enough (6-8 weeks) to have a blood test? This would reveal the effects of the increased dose on your hormone levels.

    >doctor just told me its cause I'm scared to take it?

    Do you think that's true? Or is it unreasonable? Anxiety can make dose increases difficult, especially if you've had previous bad experiences.

    Also, may I ask if you've had any other blood tests recently. If so, please could you post the results (and your labs normal/reference ranges) here.

    Thanks and kind regards,

    Bob.

  • I don't understand it every time my thyroid drops I end up like this I was just wondering if the tablets were not right for me my doctor just said if I want an early death carry on . I am a little concerned as too the 50mg I'm already taking & should I be taking it with water ? I've been rushing around of late & wondered if i 've been taking it with a cup of tea & breakfast is wrong any suggestions & thank u

  • it is best to take thyroxine well away from food and drinks other than water, as these can hinder the absorption. Has your symptoms getting worse coincided with the "rushing around of late"? If beforehand, you were taking your thyroxine away from meals/drinks, then I would try to return to that method. x

  • Sorry my t4 is 8.7

  • Cezza,

    Do you have the reference range for FT4 at your lab?

    Rod

  • So sorry first ever time I've gone on something like this . My labs normal range is 9-22 .

  • Well your fT4 is below range, so you definitely need more thyroid hormones.

    I haven't tried propranolol, but bobbin2's suggestion sounds a good one to discuss with your doctor. The anxiety associated with hypothyroidism is so horrible (as I know from my own experience). xxx

  • Thank u for your reply my doctor said she can't help me & I've got to ring the endo this morning & beg for an earlier appointment ive already got one for 15th July x

  • I bought the book "Stop the Thyroid Madness". After reading this book i realized I was suffering from adrenal fatigue and wasn't tolerating the medication very well, symptoms were palpitations, feeling extremely hot, insomnia and fatigue.

    I didn't want to do the 24 hour saliva test and decided to add supplements by the way of all the b vits, plus slow release b5, 1000 mgs vit C magnesium and additional b 12 expensive I know, but I'd have paid anything just to feel better.

    My doctor had checked my iron and calcium levels when first diagnosed with thyroid problems and these were in range. These supplements have been very beneficial in tolerating my medication, and i'm now able to increase my levo from 75 mcgs to 100 mcgs, although i'm still in the early stages of that.

    At one stage i couldn't increase from 50 mcgs to 75.

    There are plenty of good thyroid books on the market, the one I have is a good book because she talks about adrenal fatigue quite a lot, and this was my problem.

    Hope this helps.

  • Thank u any suggestions how do I tackle this problem push my doctor or is it upto my consultant because I've only seen him once & he thinks I'm not taking any thyroxine at all I've been taking 50 aday for years x

  • make sure you do not have adrenal problems as normally they go together and if you have adrenal insufficiency then thyorid stuff will make you much worse, i am reading dr brownsteins book that shaws lent me and he is brillaint, we just need dr brownstein, he exlains why adrenals have to be treated first and what happens to yu if you have got adrenal probs and not treated. first with these. ther is more than just shoving down the replacements as so many other things contribute.

  • I never heard of adrenal insufficiency what is it & how do u get tested ? X

  • stopthethyroidmadness.com/a...

    adrenalfatigue.org/program-...

    Cezza, I have the same problem but I find I can add a small amount of T3 and if I do it this way, it may help your adrenals improve:

    stopthethyroidmadness.com/t...

    Many just go ahead and take over the counter B12 and D3 but the iron should probably be checked before going ahead with that.

  • Just an added note. You should not take calcium or iron supplements within four hours of your thyroxine. Usually taking thyroxine on an empty stomach will help you absorb it UNLIKE vitamins that should be taken WITH food.

    Hope you are feeling better soon.

  • cezza, i suggest you google adrenal insufficiecny as you need to educate yourself, i see clarebear has also mentioned this above, about adrenal issus and this is what she means... it is not having enough cortisol to make your adrenals work , thi s has a knock on effort on poor thyroid function. there are loads of info, if you click on stop the thyroid madness /adrenals..... or dr.lam/adrenals/ dr james wilson adrenal fatique. in fact if yu just google adrenal insuffiency you will get load s of info up.

  • Thanks I've had a brief look & as a result a lot of people were mentioning the book stop the thyroid madness can't wait to have a read before I go back to the hospital x

  • you are on too low a dose. In what way do you get worse when you try to increase it? Sometimes you feel worse before you get better. Also like other people have mentioned sometimes other factors like adrenal insufficiency can be precipitated by increasing the thyroid levels. Perhaps try increasing it in very small amounts and get your adrenals tested.

  • I would just like to say a massive thank you to everybody that has took the time to reply to my worries I didn't expect such a response :-) I will let u all know if I get anywhere with the book thanks x

  • we have to help each other- no other buggar does. wish you well x

  • Check to see if you are not taking Generic,, sometimes generics are not good for you as I have learned the hard way,,, Fillers in generics are the problem & one gets horrid reactions.. Hope you get help soon.

  • Hi everyone just found out I'm anaemic again ...... Maybe that's why my body not absorbing thyroxine as well as It should be

You may also like...